Alert archive / Massachusetts / Small Craft Advisories in 2019

Small Craft Advisory 37, NWS Boston/Norton, MA

March 9, 2019

NWS Boston/Norton, MA issued this small craft advisory at Mar 9, 2019, 3:28 AM EST. It took effect at Mar 10, 2019, 6:00 AM EDT. It was in force for 61 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2019, 3:28 AM EST (08:28 UTC)
In effect from
Mar 10, 2019, 6:00 AM EDT
Expired
Mar 12, 2019, 6:36 PM EDT
In force
61 hr
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Mar 8, 9:26 PM EST, 6 hours 2 minutes earlier.

Area forecast discussion, Mar 8, 9:26 PM EST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
926 PM EST Fri Mar 8 2019

.SYNOPSIS...
Dry weather persists into Saturday evening with moderating
temperatures. Low pressure will push northeast toward the Great
Lakes and into eastern Canada late Saturday. This will bring a
wintry precipitation mix late Saturday night, which will change
to rain from around daybreak through midday Sunday. Dry and
seasonal conditions expected Monday, then cooler air works in
Tuesday and Wednesday as large high pressure moves across.
Another strong low moves across the western Great Lakes
Thursday, with the chance for rain moving into central and
western areas during the afternoon.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

925 pm update...

A ridge of high pressure will maintain quiet weather overnight
with light winds. Mainly clear skies except for a bit of
scattered mid/high level cloudiness flirting with the south
coast at times. Otherwise, light winds coupled with the deep
snowpack in place will allow many outlying locations to drop
into the teens. May even see a few high single digit readings
across the normally coldest spots of western MA. Meanwhile...the
urban heat islands of downtown Boston/Providence should see lows
in the middle 20s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
Saturday...High pressure overhead will result in plenty of
sunshine, and permit much of our region to approach near normal
high temperatures. Winds should remain relatively light, but
will eventually be from the east, which will lower temperatures
along the east coast of MA during the afternoon.

Our next chance for significant precipitation looks to be late
Saturday night into Sunday. Timing will be critical. High
pressure over the Maritimes is close enough to trap some colder
air near the ground, at least at night. Once we get past
daybreak, the higher March sun angle and developing SE flow will
switch precipitation from snow, to a wintry mix of sleet and
freezing rain, then eventually to rain.

Expecting this high pressure to slightly delay the onset of
light snow Saturday night as there will be some low level dry
air to be overcome. That does not leave much of a window for
accumulating snow. Still thinking most of southern New England
will remain below 3 inch accumulations. Winter Weather
Advisories may still be required though for the threat of a
period freezing rain. This will need to be watched closely over
the next 24-36 hours.

Expecting temperatures to be near normal Saturday night into
Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights...

* Dry and seasonable conditions Monday, then large high pressure
  builds in with cooler temperatures Tue/Wed
* Another weather system brings the chance for rain late Thu/Fri

Details...

Sunday night through Wednesday...

Much of the next work week will be fairly quiet, with a roller
coaster of high temps and the return of rain late week. Late
Sunday evening the secondary low pressure over us will exit
southern New England to the northeast as the parent low center
lingers just north of Maine through Monday. The dry slot moves
overhead and precip will taper off Sunday evening. We remain
above freezing overnight so no refreezing issues are expected
with lows in the upper 30s.

By Monday we're dry and clouds clear out a bit, but we won't be
totally sunny as some low to mid level moisture lingers. CAA at
the mid levels will steepen lapse rates and help mix down gusty
winds from a stout 35-45kt LLJ. We'll see wind gusts mainly in
the higher elevations and along the coast, of 25-30 mph. Another
front passes and a weak shortwave drops through the broad upper
level trough and over SNE late Monday into the early part of
Tuesday. There's little moisture available though, so not
expecting much out of it in the way of precip, mostly increased
cloud cover Monday night and a drop in temps. Given
southwesterly flow at the surface and some sun, Monday will be
our warmest day until late week, in the mid 40s. Behind the
front lows Tuesday morning drop back below freezing. Tuesday and
Wednesday an expansive 1035mb high pressure takes hold,
crossing southern New England late Wednesday. This will keep us
dry and sunny with slowly moderating temperatures. Tuesday highs
drop back into the 30s, warming to the low 40s on Wednesday.

Thursday and Friday...

Late Thursday/Friday timeframe still looks like our next chance
of precip. A large low pressure center lifts northeast from the
continental divide into the Great Lakes, bringing us plenty of
southerly return flow and warm advection...temperatures will be
on the rise each day, into the upper 40s on Thursday and low to
mid 50s on Friday! This should bring any precip as rain.
Confidence in details and timing is low at this time, but rain
chances generally increase late Thursday, peaking on Friday.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...

Tonight through Saturday...High confidence. VFR. Light winds
becoming N/NE Saturday.

Saturday night into Sunday...High confidence in trends. Moderate
confidence in timing. VFR to start, becoming MVFR late Saturday
night into mid morning Sunday. Local IFR possible in heavier
precipitation. Snow to start, transitioning through a period of
sleet and freezing rain, becoming all rain from S to N Sunday
afternoon. Becoming gusty Sunday, with SE winds up to 30 kt,
especially towards the east coast.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Mainly VFR, with local IFR possible. Breezy.
Chance RA, chance FZRA.

Monday through Tuesday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...

Mainly tranquil boating weather across the coastal waters
through Saturday, except for a few gusts up to 25 kt across the
eastern outer coastal waters of MA tonight. E to SE winds
increase Saturday night into Sunday, possibly reaching gale
force late Saturday night into Sunday. Gale Watches have been
posted for most of the coastal waters. Small Craft Advisories
are likely, at a minimum.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 11 ft. Chance of rain.

Monday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Areas of rough seas.

Monday Night: Moderate risk for Small Craft Advisory winds with
local gusts up to 30 kt. Areas of rough seas.

Tuesday: Moderate risk for Small Craft Advisory winds with
local gusts up to 30 kt. Local rough seas.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Watch from Sunday morning through Sunday evening for
     ANZ231>234-255.
     Gale Watch Sunday morning for ANZ235-237-256.
     Gale Watch from Sunday morning through Sunday evening for
     ANZ250-254.
     Small Craft Advisory until 3 AM EST Saturday for ANZ250-254.

&&

SYNOPSIS...Belk/BW
NEAR TERM...Frank
SHORT TERM...Belk
LONG TERM...BW
AVIATION...Belk/BW
MARINE...Belk/BW
Hazardous weather outlook, Mar 8, 3:39 PM EST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
339 PM EST Fri Mar 8 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-092045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
339 PM EST Fri Mar 8 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A complex frontal system will push toward the region after midnight
Saturday night, bringing an area of light snow, sleet and/or
freezing
rain. Temperatures will slowly rise, causing the mixed precipitation
to change over to rain along the south coast early Sunday morning,
shifting northward through midday Sunday.

There is the potential for light accumulations of snow and ice
mainly across the interior late Saturday night into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ235-237-256-092045-
Rhode Island Sound-Block Island Sound-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
339 PM EST Fri Mar 8 2019

...GALE WATCH IN EFFECT SUNDAY MORNING...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>234-255-092045-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
339 PM EST Fri Mar 8 2019

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-254-092045-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
339 PM EST Fri Mar 8 2019

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-251-092045-
Boston Harbor-Narragansett Bay-Massachusetts Bay and Ipswich Bay-
339 PM EST Fri Mar 8 2019

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:28 AM ESTGale WarningBOX41 hr
Mar 9, 3:35 AM ESTWinter Weather AdvisoryBOXFranklin, Hampden, Hampshire, Middlesex, Worcester36 hr

Nearby

Small Craft Advisories in Massachusetts, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.